Ohio, 2024

Flooding in Ohio, April 11, 2024

April 11, 2024 · NWS ILN · 4 events in 4 counties and zones

A low pressure system moving through the Ohio River Valley resulted in occasional showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio River Valley resulted in occasional showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 11, 5:30 AM EST, 4 hours earlier.

Area forecast discussion, Apr 11, 5:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
630 AM EDT Thu Apr 11 2024

.SYNOPSIS...
The active weather pattern continues with additional rounds of
rain and storms through this evening. Showers persist tonight
through the daytime on Friday before drier conditions return for
the start of the weekend. Gusty winds are expected tonight and
Friday, with above normal temperatures trending below normal on
Friday before warming up once again for the upcoming weekend.
Much above normal temperatures are expected by early next week
with more rain and storms possible.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Broad sfc low pressure across the wrn TN Vly will track to the
NE along a sharpening warm front draped across wrn TN/KY and ern
IN and far SW OH through early afternoon. Although the sfc
pressure pattern will remain somewhat broad in nature, it will
be deepening through the daytime today (likely ~990mb) as it
moves into the ILN FA by the afternoon, signaling for yet
another anomalously-deep sfc low to be tracking through the OH
Vly this spring.

The expanding warm sector will envelop most of the ILN FA
(except perhaps EC IN and WC OH) by peak heating, a normally-
concerning situation considering the aforementioned deepening
sfc low tracking right through the area as well. The warm
sector, while characterized by sfc DPs in the lower 60s,
however, is likely to be muddied somewhat by repeated rounds of
SHRA and extensive cloud cover. In the absence of a more-
pronounced dry slot, which latest guidance suggests won't be
quite as "clean" as previous data, there remains considerable
uncertainties regarding just how much sfc-based destabilization
is able to occur (owing to slightly cooler sfc temps). This
lends itself to questions about the potential for severe storms
locally. Needless to say, the difference in instability
stemming/generating from sfc temps of ~73F vs. ~68F (favored)
is quite large and undoubtedly the degree to which we are able
to warm (or not) will ultimately dictate severe potential by the
afternoon.

Diving further into the details, latest data shows a fairly
large band of SHRA moving from SW to NE across central KY into
NE KY and south-central/central OH between about 12z-17z, with
the best LL destabilization occurring on the SE/E flank of this
axis of SHRA/TSRA, with current guidance suggesting this will
ride within a corridor either on the far ern edges of Scioto to
Hocking to Licking Counties or entirely E of the ILN FA
altogether between about 17-19z. Suffice to say, the spatial and
temporal window for concern here appears to be rather small
locally, or at the very least smaller than earlier data/fcsts
suggested. And while the LL and deep-layer shear would suggest
convective organization, perhaps in several line
segments/clusters, the signal for tornadic potential appears to
be focused E of the local area. Certainly, given the SE sfc flow
and veering winds with height (albeit not abruptly), a tornado
cannot be ruled out within that Scioto to Hocking to Licking
corridor (assuming sufficient SB destabilization), but given
current trends, the focus for most concerning severe weather
appears to be just to the SE of the ILN FA (i.e. Lawrence to
Washington counties in OH).

In fact, when considering the entire expected evolution of
convection locally today, the greatest potential for a few strong
storms may end up being near/S of the center of the sfc low
itself, which should coincide with a narrow axis of LL
convergence and SB-instby near/S of the I-71 corridor from
19z-23z. This being said, even this corridor of better instby is
still somewhat meager (perhaps only on the order of 600-900
J/kg). Additionally, the LL wind fields (sfc-850mb) are
actually quite a bit weaker further to the W (within this
corridor of better instby) as you get closer to the broad LL
low, with the best LLJ positioned well to the E in ern OH by
21z. So with slightly better thermodynamics in these areas
comes much weaker LL/deep-layer speed/directional shear,
suggesting a low (but not zero) severe potential.

So all in all, it just doesn't appear like the necessary
ingredients are going to come together in a manner that would
support more than an isolated local severe storm potential,
even in central/south-central OH within the ILN FA. Certainly
there is /some/ potential, but locally the best overlap of
kinematics and thermodynamics would probably be focused in the
17z-19z time frame within a 4-6 county area (if that). This may
be one of those situations where having a ~990mb deepening low
(albeit broad) darting to the NE through the region with a
well- established warm sector (DPs >=60F) just doesn't lead to
much within the ILN FA as the mesoscale environment just doesn't
respond or evolve in the necessary ways. This is not to say the
severe threat is zero within the ILN FA, because it certainly
is not. But... the latest data suggests a less concerning setup
than had been the case just 12-24 hours ago. The HWO has been
adjusted accordingly to reflect the latest thoughts.

Highs today range from the lower 60s in EC IN and WC OH to the
upper 60s in the lower Scioto Valley and NE KY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
As we progress past sunset and the sfc low begins to pull NE of
the local area, a sharp wind shift is expected with the FROPA,
which should progress W to E from EC IN (around 22z) to central
OH (around 01z). Gusty WNW winds to 30-35kts are expected late
this evening into early overnight before subsiding just a bit
past about 08z or so.

The SHRA should taper off progressively from W to E between
about 23z-03z, respectively, with dry conditions for several
hours before wraparound pcpn moves back in during the predawn
hours. The digging S/W on the wrn periphery of the deepening
midlevel low should provide enough persistent forcing amidst an
amply- saturated profile to keep SHRA going through most, if not
all, of the daytime Friday as well (especially in central OH).
Frankly, it's not going to be a nice day to be outside on
Friday as WNW winds of 20-25 MPH will gust to 35-40 MPH as
steady light rain falls for most locales (especially for OH)
through at least mid afternoon. There may be some subtle
attempts for the pcpn to taper off late afternoon, but trailing
S/W energy may make this difficult to achieve. Highs will top
out in the lower 50s (central OH) to the mid 50s (SE IN and N
KY).

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Westerly winds will keep up around 10-15 mph overnight Friday as
temperatures drop to the lower 40s under clearing skies. Saturday
will be sunny with a good increase in upper heights as the l/w
trough exits east. Highs will range from the lower 60s in west
central Ohio to the upper 60s in Kentucky south of the interstate
loop. Winds will not be as strong as previous days but still see 10-
15 mph with higher gusts area wide.

Zonal upper flow keeps a generally neutral height pattern over the
region through Sunday night, as warm southwest flow precedes a weak
surface low circulation cutting east through the lower Great Lakes.
Sunday will see highs in the low to mid 70s, some upper 70s in the
lower Scioto Valley and parts of northern Kentucky. The low will
also bring a chance of rain to the region that will be more
pronounced in central Ohio, peaking in the late day/early evening.

As the low trails a weak and dissipating cold front south of the
Ohio Monday, high pressure will build briefly in the northern Ohio
Valley. Increasing heights should permit highs to reach the mid 70s
in west central Ohio, upper 70s to near 80 elsewhere. Dropped the
chances of rain from late Monday night through Tuesday given the
warm sector signal of light precip but had to run with guidance
beginning Tuesday evening. This is when rain chances ramp up through
the overnight but still remain in the chance category.

From Wednesday onward, rain chances will continue but will not
certainly be the noted prevailing weather. Overnight lows max out
Tuesday night in the lower 60s, with daytime highs Wednesday similar
to Tuesday - mid 70s in the north and northwest, near 80 south and
east. The increased cloud cover associated with the rain chances
Thursday will bring about a 2-3 degree drop in highs, remaining in
the 70s which remains a solid 10 degrees above normal.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Pockets of SHRA, albeit in a somewhat widespread fashion,
continue to work their way to the NNE through the region and
this will remain the case through most of the daytime. On-and-
off SHRA are expected, with some embedded ISO/SCT TSRA possible
during the mid/late afternoon, especially for srn sites
(KCVG/KLUK/KILN) and ern sites (KCMH/KLCK). The presence of
heavier SHRA is reducing VSBYs, mainly to MVFR. However, some
brief IFR VSBYs certainly may be possible periodically as well.

A mix of MVFR/IFR CIGs will trend more solidly MVFR past 18z
before going back to a mix of MVFR/IFR between 00z-06z. MVFR
CIGs should prevail once again by the predawn hours.

The other item of note will be the winds, which should generally
be out of the ESE around 8-10kts early this morning before
trending more out of the SSE past 15z, still generally around
12kts or so with ISO gusts to 18-20kts through 22z-23z. After
22z-23z, a sharp wind shift to out of the WNW will progress
through the area, with WNW winds of 15-20kts and gusts to around
30kts by 00z for most spots. Westerly winds may gust close to
35kts between about 02z-08z for KDAY/KILN/KCMH/KLCK as the SHRA
tapers off. However, SHRA should move back in once again during
the predawn hours Friday.

OUTLOOK...MVFR ceilings will continue at times through Friday.
Wind gusts of 30 knots or greater are likely Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Franks
AVIATION...KC
Hazardous weather outlook, Apr 11, 2:27 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
327 AM EDT Thu Apr 11 2024

INZ073>075-080-KYZ089>099-OHZ045-046-052>055-061>064-070>072-077>081-
120800-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Union-Delaware-
Champaign-Clark-Madison-Franklin-Montgomery-Greene-Fayette-Pickaway-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-
327 AM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for southeast Indiana, northern
Kentucky, central Ohio, south central Ohio, southwest Ohio and west
central Ohio.

.DAY ONE...Today and tonight.

An isolated strong to severe storm or two will be possible this
afternoon into early evening, with gusty to damaging winds being the
primary threat.

Wind gusts of 35 to 40 mph are likely late this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 35 to 40 mph are expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>044-051-060-120800-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Preble-
327 AM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana and west central Ohio.

.DAY ONE...Today and tonight.

Wind gusts of 35 to 40 mph are likely late this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 35 to 40 mph are expected Friday.|

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ056-065-073-074-082-088-120800-
Lewis-Licking-Fairfield-Ross-Hocking-Pike-Scioto-
327 AM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for northeast Kentucky, central
Ohio and south central Ohio.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible this afternoon into
early evening, with the most favored time for severe weather from 1
PM to 4 PM. Damaging winds and large hail are the primary threats.
However, a tornado cannot be ruled out. Brief heavy rain may also
lead to isolated localized flooding.

Wind gusts of 35 to 40 mph are likely late this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 35 to 40 mph are expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Hamilton

When
April 11, 9:30 AM EST to 11:30 AM EST
Where
Hamilton County, 0.87 mi SE of California to 0.75 mi ESE of California
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.060, -84.410

Up to a foot of water was standing along the 400 block of Sutton Road.

Flood, Brown

When
April 11, 10:00 AM EST to 12:00 PM EST
Where
Brown County, 1.7 mi SE of Locust Ridge to 1.6 mi SE of Locust Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.960, -84.002

Water from Cloverlick Creek was covering part of Liming Van Thompson Road.

Flood, Preble

When
April 11, 4:00 PM EST to 6:00 PM EST
Where
Preble County, 2.14 mi NNW of New Paris to 1.8 mi N of New Paris
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.880, -84.790

High water was reported on New Paris-Hillsboro Road and State Route 121.

Flood, Mercer

When
April 11, 4:30 PM EST to 6:30 PM EST
Where
Mercer County, Mendon to 1.21 mi NNE of Mendon
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.670, -84.520

A few roads were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172182, 1172185, 1172187, 1172189.